Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 32, NWS Goodland, KS

November 4, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 4, 2020, 7:45 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Nov 4, 2020, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2020, 7:45 AM MST (14:45 UTC)
In effect from
Nov 4, 2020, 11:00 AM MST
Expired
Nov 4, 2020, 5:00 PM MST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS83 KGLD 041445
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
745 AM MST Wed Nov 4 2020


COZ252>254-050000-
/O.NEW.KGLD.FW.W.0032.201104T1800Z-201105T0000Z/
Yuma-Kit Carson-Cheyenne-
745 AM MST Wed Nov 4 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne.

* Timing...11 AM MST through 5 PM MST. 

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...Mid 70s to low 80s. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
1 follow-up statement
233 
WWUS83 KGLD 050005
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
505 PM MST Wed Nov 4 2020

COZ252>254-050115-
/O.EXP.KGLD.FW.W.0032.000000T0000Z-201105T0000Z/
Yuma-Kit Carson-Cheyenne-
505 PM MST Wed Nov 4 2020

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 252...253 
AND 254...

Winds have diminished across the area and humidity is rising.
Therefore, the red flag warning has been allowed to expire. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 4, 4:20 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 4, 4:20 AM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
420 AM MST Wed Nov 4 2020

.SHORT TERM...(Today through Friday night)
Issued at 415 AM MST Wed Nov 4 2020

Synoptic Overview: A weak upper level low.. presently crossing
the Central/Southern Rockies.. will progress ESE-SE across the
Central/Southern Plains today. Height rises will follow tonight
and Thu -- as an amplifying ridge over the Desert Southwest
extends NNE into the Central Plains. Flow aloft will back to the
SW and strengthen Fri-Fri night as a potent upper level low in the
northern Pacific digs S-SSE along the Pacific Coast -- amplifying
a longwave trough over the western CONUS.

Today: Widespread cirrus in advance of the upper wave approaching
from the west will decrease from W-E (or NW-SE) this afternoon as
the aforementioned wave progresses ESE-SE into the Southern
Plains. With decreasing cloud cover and little/no change in
airmass, expect near-record or record highs in the lower to mid
80s.. similar to yesterday. While light (5-10 mph) WNW-NW winds
will prevail east of Highway 83 -- forecast soundings suggest that
20-30 knot low-level flow will be present across portions of
northeast CO and northwest KS late this morning into this
afternoon -- where downward momentum transport assoc/w diurnal
heating/mixing should yield 15-25 mph sustained winds and
(perhaps) occasional gusts up to 30-35 mph. With this in mind,
near critical fire weather conditions are anticipated, mainly
along/west of KS Hwy 27. Winds will rapidly weaken as
heating/mixing wane late this afternoon (by ~23Z).

Tonight: Synoptic subsidence in the wake of the upper wave
progressing ESE-SE into the Southern Plains will yield surface
pressure rises and weak cold advection this eve/overnight -- with
winds shifting to the NNW and increasing to 10-15 mph. Expect
overnight lows ranging from the mid-upper 30s to lower 40s,
coolest north and warmest south.

Thu-Thu night: Pleasant weather /clear skies/ will prevail -- as
the amplifying ridge over the Desert Southwest builds/extends NNE
over the Central High Plains. Weak cold advection during the early
morning hours should result in a slight cooling trend -- with
highs in the mid-upper 70s. Light/variable winds will prevail
during the day -- gradually shifting to the south (from west-
east) overnight. Expect lows similar to previous nights, ranging
from the mid-upper 30s to lower 40s.

Fri-Fri night: Low-level southerly flow will strengthen over the
Tri-State area during the day -- as flow aloft backs to the SW and
strengthens over the Rockies and the MSLP gradient tightens on
the eastern periphery of a developing lee cyclone. Strengthening
southerly flow /low-level warm advection/ will result in a warming
trend.. with highs ranging from the upper 70s to lower-mid 80s.
Guidance indicates that the MSLP gradient will be tightest in
extreme western Kansas.. along a narrow /N-S oriented/ corridor
between Burlington, CO and Colby, KS.. where forecast soundings
indicate that 30-40 knot southerly flow will be present throughout
a modest (4-5 KFT) mixed-layer at peak heating -- and sustained
winds may reach 30-35 mph with gusts up to 45 mph. With this in
mind, critical fire weather conditions are possible, particularly
between Highway 385 and Highway 83.

.LONG TERM...(Saturday through Wednesday)
Issued at 1253 AM MST Wed Nov 4 2020

The main points of interest for the extended period include a fire
weather risk with windy conditions for Saturday followed by a
pattern shift that will include cooler temperatures and a chance
for precipitation.

The start of the extended period has an advancing trough beginning
to make its way into the Central Plains. The main impact at this
time for Saturday looks to be the stronger winds with gusts
approaching 30-35 knots, some ensemble guidance suggests higher
gusts are possible which make sense based on the mixing in
forecast soundings. Elevated fire weather may be of concern due to
the winds and the dry conditions, however RH values in the low
20's are currently forecasted. Overnight Saturday into Sunday a
chance of rain showers has been becoming more prominently
displayed by guidance as the trough and a tight pressure gradient
move into the area, windy conditions appear possible overnight
Saturday.

Sunday into Monday guidance significantly varies with evolution
of the trough with the ECMWF and GFS differing on the location of
the low. Most recent runs have trended toward dryer solutions for
Monday through Wednesday compared to previous runs; based on this
I am leaving my pops where they currently are until better
agreement comes into focus.

High temperatures for the start of the extended period starts in the
70's on Saturday then as the trough begins its approach a gradient
of 60's to 70's across the CWA appear likely. High temperatures for
Monday through Wednesday have trended warmer from last night with a
majority of the CWA in the 40's to 50's.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 415 AM MST Wed Nov 4 2020

VFR conditions will rule through the TAF period. Broken to
occasionally overcast cirrus (ceilings 15+ KFT) this morning will
give way to mostly clear skies this afternoon -- persisting into
tonight.

GLD: WNW to NW winds initially at 5-10 knots will decidedly shift
to the NW and increase to 15-25 knots late this morning and early
this afternoon (16-18Z) -- persisting through ~22Z -- then
rapidly weakening to 5-10 knots thereafter. After weakening, winds
may increase to 10-15 knots late this evening and overnight.

MCK: Light (5-10 knot) WSW-W winds will shift to the WNW and
increase to 10-15 knots late this morning and early this afternoon
(16-18Z), persist through ~22Z, then rapidly weaken to 5-10 knots
thereafter. Winds may shift to the NW and increase to 10-15 knots
late this evening and overnight, near the end of the TAF period.

&&

.CLIMATE...
Issued at 300 AM MST Wed Nov 4 2020

========================================
Record High Temperatures for November 04
========================================

Goodland..........79 set in 1999
Hill City.........83 set in 1955
McCook............82 set in 1955 and previous years
Burlington........79 set in 2007 and previous years
Colby.............80 set in 1945
Tribune...........81 set in 1955

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...TT
AVIATION...VINCENT
CLIMATE...99/VINCENT
Hazardous weather outlook, Nov 4, 2:17 AM MST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
217 AM MST Wed Nov 4 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
217 AM MST Wed Nov 4 2020 /317 AM CST Wed Nov 4 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Near critical fire weather conditions are expected this afternoon,
mainly along and west of the Colorado Kansas border, or along and
west of Kansas Highway 27.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Near critical fire weather conditions are expected Friday afternoon,
mainly along and west of a line from Leoti to Colby and McCook.

Strong southerly winds are anticipated across the majority of the
Tri-State area late Saturday into Saturday night, in advance of a
cold front approaching from the west.

Near critical fire weather conditions are expected Sunday afternoon,
mainly along and west of a line from Leoti to Colby and McCook.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.